Virginia, 2004

Hail in Virginia, May 16, 2004

May 16, 2004 · NWS RNK · 1 event in 1 county or zone

An isolated severe storm produced hail up to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated severe storm produced hail up to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 1:25 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 16, 1:25 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT SUN MAY 16 2004

.SHORT TERM...

TONIGHT AND MONDAY.

THUNDERSTORMS DEVELOPING IN LINE THIS AFTERNOON...ONE LINE ALONG THE
OLD PRE-FRONTAL BOUNDARY EAST OF DANVILLE- THIS WILL BE OUT OF THE
CWA BY 400 PM. HOWEVER...ANOTHER LINE HAS DEVELOPED ALONG THE BLUE
RIDGE...AND WILL BE PROPAGATING INTO THE PIEDMONT THIS EVENING. WILL
HAVE THE HIGHEST POPS...50 PCT OUT THERE. STILL THINKING THE
CONVECTION WILL BE DIURNAL...KEPT A CHC GOING THRU MIDNIGHT IN THE
PIEDMONT...THEN JUST A SLIGHT CHC OF SHOWERS AFTER THAT. LOOKS LIKE
THERE WILL BE AT LEAST PATCHY FOG DEVELOP. COULD SEE DENSE FOG IF
THE DEBRIS CLOUDS DISSIPATE QUICKLY. MONDAY...THE OLD BOUNDARY
DRIFTS NORTHWARD...WE HAVE A DECENT THETA-E RIDGE ACROSS THE
CWA...MAINLY THE MTNS...AND A SOUTHERLY FLOW INTO THE MTNS. I EXPECT
ENOUGH HTG TO DEVELOP AT LEAST SCT DIRNAL THUNDERSTORMS MONDAY WITH
THE BEST CHC IN THE MTNS WHERE WE WILL HAVE THE HIGHEST POPS.

&&

.LONG TERM...

MONDAY NIGHT THROUGH SUNDAY.

UPPER LEVEL RIDGE REMAINS ACROSS THE SOUTHEAST THROUGH MUCH OF THE
WEEK.  IT DOES WEAKEN SLIGHTLY WEDNESDAY AS A WEAK COLD FRONT MOVES
TOWARDS VIRGINIA.  RIGHT NOW...MODELS SHOWING FRONT STALLING OUT
RELATIVELY CLOSE TO THE NORTHERN CWA BEFORE MOVING NORTHWARD IN
ADVANCE OF ANOTHER FRONT DUE IN HERE LATE THURSDAY.  NEITHER ONE OF
THESE FRONTS WILL HAVE MUCH UPPER SUPPORT...AND WITH UPPER FLOW
REMAINING GENERALLY WESTERLY...DONT REALLY EXPECT THEM TO PUSH
THROUGH THE CWA. BASICALLY...FRONTS WILL NEAR US...WAFFLE
AROUND...AND THEN MOVE NORTHWARD.  WE SHOULD REMAIN IN A MOIST
AIRMASS THROUGHOUT THE FORECAST PERIOD...SO EXPECT TO SEE SCATTERED
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS EVERY DAY.
HIGHER CHANCES WILL BE ACROSS THE WEST AND THE RIDGES.

FOR TEMPERATURES...SHOULD SEE AFTERNOON HIGHS REMAINING IN THE 80S
OVER THE EASTERN ZONES...WITH THE MID TO UPPER 70S ACROSS THE
MOUNTIANS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JJ/CL
Hazardous weather outlook, May 16, 2:39 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT SUN MAY 16 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170738-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
339 AM EDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 16, 12:58 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT SUN MAY 16 2004

NCZ002-003-VAZ015>017-022-023-032>034-161930-
ALLEGHANY NC-BEDFORD-BOTETOURT-CARROLL-FLOYD-FRANKLIN-GRAYSON-
PATRICK-ROANOKE-SURRY-
158 PM EDT SUN MAY 16 2004

...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING...

CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND
FREQUENT DANGEROUS LIGHTNING STRIKES ARE DEVELOPING
ALONG THE BLUE RIDGE IN SOUTHWEST VIRGINIA AND NORTHWEST
NORTH CAROLINA. ONE CLUSTER OF STORMS WAS ALONG THE BLUE RIDGE IN
SOUTHERN BOTETOURT...WESTERN BEDFORD AND EASTERN ROANOKE COUNTIES.
THESE STORMS WERE BUILDING BACK TOWARD THE CITY OF ROANOKE. MORE
THUNDERSTORMS WERE MOVING EASTWARD OFF THE BLUE RIDGE IN FRANKLIN
COUNTY...AND WILL BE APPROACHING SMITH MOUNTAIN LAKE BY 3:00 PM.
ANOTHER CLUSTER OF STORMS EXTENDED ALONG THE BLUE RIDGE PARKWAY IN
EASTERN CARROLL COUNTY SOUTHWEST TO ALLEGHENY COUNTY IN NORTH
CAROLINA.

ALL OF THESE STORMS WERE PRODUCING TORRENTIAL DOWNPOURS OF 1 TO 2
INCHES IN LESS THAN AN HOUR...IN ADDITION TO THE FREQUENT DANGEROUS
LIGHTNING STRIKES. BRIEF FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS IS LIKELY. THESE STORMS MAY ALSO PRODUCE SMALL HAIL...AND WIND
GUSTS TO 40 MPH. ANYONE IN THE VICINITY OF THESE STORMS SHOULD SEEK
SAFE INDOOR SHELTER IF THE THREATENING WEATHER APPROACHES.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pittsylvania

When
May 16, 2:30 PM EST to 2:45 PM EST
Where
Pittsylvania County, Dry Fork
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.750, -79.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398419.